Hail, Forrest
- When
- July 30, 12:02 PM CST
- Where
- Forrest County, 2.6 mi SSW of Bonhomie
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.248, -89.343
Nickel sized hail was observed at the EOC. Also had measured 48 mph wind gust.
On the afternoon of July 30th a strong upper disturbance moved over the region and combined with deep moisture, moderate instability, and unseasonably strong winds aloft. The combination of these features caused an organized severe weather outbreak which produced widespread thunderstorm straight line wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
On the afternoon of July 30th a strong upper disturbance moved over the region and combined with deep moisture, moderate instability, and unseasonably strong winds aloft. The combination of these features caused an organized severe weather outbreak which produced widespread thunderstorm straight line wind damage. Some of the hardest hit areas included locations across Carroll, Grenada, Montgomery, and Leake Counties. Here, widespread trees and power lines were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 30, 11:25 AM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT THU JUL 30 2009
.UPDATE...
EXPANDED FFA TO INCLUDE TENSAS AND CATAHOULA PARISHES. LATEST TRENDS
IN RADAR DATA SHOWING LEAD OUTFLOW BOUNDARY GRADUALLY BECOMING NE/SW
ORIENTED AND SLOWING. THIS COMBINED WITH LATEST OUTPUT FROM 12Z NAM
AND ASSOCIATED LOCAL WRF ENSEMBLE OUTPUT...SUGGESTS THAT AN AXIS OF
HEAVIER RAIN NEXT 12-18 HOURS COULD SET UP FROM S OF KTVR TO NEAR
KGTR. AT LEAST NORTHERN PORTIONS OF CATAHOULA AND TENSAS PARISHES
HAVE RECEIVED VERY HEAVY RAINFALL LAST FEW WEEKS AND ARE PRONE TO
FLASH FLOODING FROM ANY EXCESSIVE RAINFALL NEXT 24 HOURS. LATEST
GUIDANCE DOES SUGGEST THAT ORGANIZED CONVECTION WILL EVENTUALLY
SHIFT INTO SOUTHERN ZONES LATER THIS EVENING OR FRIDAY MORNING...BUT
WILL NEED TO REEVALUATE THIS MORE WITH AFTERNOON PACKAGE. NO CHANGES
TO FORECAST OTHER THAN THE FFA EXPANSION. /08/
REST OF PREVIOUS DISCUSSION...
SHORT TERM UPDATE...LATEST SATELLITE IMAGERY SHOWS SOME IMPRESSIVE
FLOW AROUND A MIDLEVEL SHORT WAVE THIS MORNING OVER THE ARKLATEX
REGION. SHV SOUNDING SHOWED SOME LOW LEVEL WINDS OF 30 TO 40 KNOTS.
THIS TROUGH WAS UNDER THE ENTRANCE REGION OF AN INTENSIFYING UPPER
JET STREAM OVER THE PLAINS. LOCAL WRF MEMBERS 8 OUT OF 10 SHOW AN
IMPRESSIVE LINE OF HEAVY STORMS MOVING INTO THE DELTA REGION LATE
THIS AFTERNOON THROUGH THIS EVENING...WHICH WILL BREAK OUT SOME
SEVERE STORMS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY EARLY
THIS AFTERNOON. STRONG STORMS WILL BE POSSIBLE IN THE NORTHWEST
DELTA REGION BY EARLY AFTERNOON. SO WILL KEEP HIGH END POPS FOR THE
NORTHWEST HALF. HEAVY RAINS WILL AGGRAVATE MOIST SOIL CONDITIONS
OVER MOST OF THE REGION. SO WILL KEEP FLASH FLOOD WATCH OVER THE
SAME AREA...WHICH HAS HAD PREVIOUS DAYS OF HEAVY RAINFALL. WITH THIS
IN MIND WILL KEEP CURRENT FORECAST ON TRACK. /17/
HAZARD WEATHER UPDATE...
UPDATE...WITH REGARD TO HAZARDOUS WEATHER NEXT 24 HOURS...BECOMING
INCREASINGLY CONCERNED ABOUT SIGNIFICANT FLASH FLOOD POTENTIAL...
PARTICULARLY FOR THE ARKLAMISS DELTA THIS AFTERNOON...AND EVENTUALLY
EXPANDING ENE INTO THE GOLDEN TRIANGLE REGION THIS EVENING AND INTO
THE OVERNIGHT. VERY ANOMALOUS SETUP FOR JULY ACROSS REGION THIS
MORNING...WITH 30-40 KT 850 MB LLJ SHOWN BY PROFILERS/VWP ACROSS
AR/LA/E TX. THIS IS FEEDING 16-17C 850 MB DEWPOINTS AND A SWATH OF 2
INCH PW VALUES INTO THE REGION. COMBINATION OF STG LLJ AND EXTREME
MOISTURE LEADS TO MOISTURE TRANSPORT VALUES IN EXCESS OF 300 G/KG
FOCUSED INTO THE ARKLAMISS BY LATER TODAY...AND ACROSS MUCH OF NRN
MS TONIGHT. SFC ANALYSIS SHOWS A SUBTLE BOUNDARY LYING FROM THE
ARKLATEX ENE INTO NRN AL. EXPECT THIS TO BE THE FOCUS FOR HEAVY
CONVECTIVE RAINS THIS AFTERNOON INTO TONIGHT AS UPPER WAVE CURRENTLY
DRIVING MCS OVER ARKLATEX APPROACHES. WIDESPREAD RAINFALL AMOUNTS OF
1-3 INCHES LOOK LIKELY ACROSS THIS REGION BY 12Z FRI...BUT LOCALIZED
TOTALS OF 5 TO 10 INCHES LOOK POSSIBLE WHERE TRAINING OCCURS GIVEN
EFFICIENT RAINFALL AND POTENTIAL FOR BACK BUILDING GIVEN VERY WEAK
CORFIDI VECTORS WITH SOME ORIENTATION ALONG THE FLOW PARTICULARLY
TONIGHT. 06Z RUN OF LOCAL WRF ENSEMBLE SHOWS PROBABILITIES GREATER
THAN 50 PCT OF SOME 5 INCH RAINFALL TOTALS OVER THE DELTA...WITH
10-20 PCT PROBS OF SPOTS GREATER THAN 10 INCHES.
FFG VALUES ARE EXTREMELY LOW ACROSS ALL OF THE REGION N OF
I-20...AND SOME SPOTS COULD SEE SIGNIFICANT FLASH FLOODING. FARTHER
S...ORGANIZED HEAVY RAINFALL SEEMS LESS LIKELY...AND FFG VALUES ARE
MUCH HIGHER GIVEN RECENT DRY WEATHER. HOWEVER...SOME LOCALIZED
PONDING ISSUES COULD BE A CONCERN WHERE CONVECTION DEVELOPS.
WHILE FLASH FLOODING IS THE BIGGEST CONCERN...SEVERE WEATHER IS ALSO
AN ISSUE...PARTICULARLY FOR THIS AFTERNOON AND EVENING. WELL
ORGANIZED MCV MOVING THROUGH E TX AS THE PRESENT TIME AS SHOWN BY 50
KT REAR INFLOW JET AT 850 MB AS SHOWN A PALATINE TX PROFILER. AREA
SOUNDINGS SHOW SBCAPE VALUES OF 3500 TO 4500 J/KG BY AFTERNOON GIVEN
TEMPS NEAR 90F AND DEWPOINTS IN MID 70S. COMBINED WITH ENVIRONMENTAL
500 MB FLOW OF 20-35 KT..EXPECT SOME ORGANIZATION TO CONVECTION
WITH LINES AND POSSIBLY A FEW HP SUPERCELLS AS DISCUSSED BY SPC.
THIS SHOULD LEAD TO SOME WET MICROBURSTS...AND WITH SUPERCELLS A LOW
RISK FOR MARGINALLY SEVERE HAIL AND POSSIBLY A TORNADO GIVEN
MODERATE VALUES OF LOW LEVEL HELICITY AND VERY LOW LCL HEIGHTS.
HWO COVERS SETUP QUITE WELL...BUT DID TWEAK THE HAZARD GRIDS TO
INCREASE THE FLASH FLOOD AND SEVERE POTENTIAL VALUES JUST A BIT
GIVEN LATEST OBSERVATIONAL AND MODEL TRENDS. /08/
&&
.AVIATION...
MAIN FOCUS WILL BE CONVECTIVE POTENTIAL. EXPECT GREATEST RISK FOR
PERSISTENT MVFR/IFR CONDITIONS IN PRECIP TO BE AT KGWO/KGTR THROUGH
THE NEXT 24 HOURS...WITH KGLH...KJAN AND KMEI ALSO LIKELY TO
EXPERIENCE SUCH CONDITIONS AT TIMES. KHBG LOOKS TO HAVE MORE OF A
DIURNAL CONVECTIVE RISK THIS AFTERNOON...AND WILL INDICATE
ACCORDINGLY IN TAFS. LATEST GUIDANCE DOES SUGGEST THAT ORGANIZED
CONVECTION WILL EVENTUALLY SPREAD INTO KHBG...AND HAVE SHOWN
PREDOMINANT TSRA THERE TOWARD MORNING. BEHIND THIS CONVECTIVE
SETUP...WINDS WILL SHIFT MORE TO NW AND BECOME LIGHT LATE TONIGHT AT
NORTHERN/CENTRAL ZONES...LIKELY ALONG WITH IFR/LIFR CONDITIONS GIVEN
DRY AIR ALOFT OVERSPREADING EXTREMELY MOIST LOWER LEVELS GIVEN
RECENT AND ADDITIONAL RAINFALL.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MSZ018-019-025>050.
LA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR LAZ007>009-015-016-
023>025.
AR...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ARZ074-075.
&&
08/17HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 603 AM CDT THU JUL 30 2009 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>050-311115- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO- MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT- 603 AM CDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED TODAY AND TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. DUE TO THE VERY MOIST GROUND...FLASH FLOODING WILL BE POSSIBLE IN AREAS AFFECTED BY THUNDERSTORMS AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. PLEASE REFER TO THE FLASH FLOOD WATCH PRODUCT FOR DETAILS. A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE WITH 40 TO 60 MPH WIND GUSTS AND HAIL. THE SEVERE WEATHER RISK WILL BE DETERMINED BY HOW MUCH DAYTIME HEATING CAN OCCUR AS WIDESPREAD CLOUD COVER MAY LIMIT HEATING AND INSTABILITY. HOWEVER...UNSEASONABLY STRONG WINDS ALOFT MAY HELP TO ORGANIZE STORMS INTO A LINE AND THIS WOULD INCREASE THE POTENTIAL FOR LOCALIZED WIND DAMAGE. IT SHOULD ALSO BE NOTED THAT ONE OR TWO TORNADOES WILL BE POSSIBLE IF SEVERE STORMS CAN DEVELOP...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT. LAZ024>026-MSZ051>066-072>074-311115- CATAHOULA-TENSAS-CONCORDIA-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 603 AM CDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP IN THE DAYTIME HEATING...WITH THE GREATEST COVERAGE AND POTENTIAL DURING THE MID TO LATE AFTERNOON. THE STRONGEST STORMS WOULD BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 60 MPH...SMALL HAIL...AND A QUICK ONE TO TWO INCHES OF RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. EC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1258 PM CDT THU JUL 30 2009 LAZ024-026-MSZ060-301845- CATAHOULA LA-CONCORDIA LA-ADAMS MS- 1258 PM CDT THU JUL 30 2009 ...STRONG THUNDERSTORMS MOVING INTO CATAHOULA AND CONCORDIA PARISHES... A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF ACME AT 1258 PM CDT...MOVING NORTHEAST AT 30 MPH. OTHER DEVELOPING STRONG STORMS WERE NEAR JONESVILLE AND HARRISONBURG. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN NORTHWESTERN ADAMS COUNTY...AND CONCORDIA AND CATAHOULA PARISHES SHOULD MONITOR THIS STORM CLOSELY. AEG
The Mobile radar (KMOB), 123 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
36 thunderstorm wind, 1 hail, 1 strong wind, 1 lightning. Local standard time, as filed.
Nickel sized hail was observed at the EOC. Also had measured 48 mph wind gust.
A train spotter reported that a few signs were blown over at the Columbia Walmart.|Also the Emergency Manager reported a large tree was blown down onto Highway 44, just outside of Columbia.
Multiple trees were observed down on the southeast side of Sumrall.
Scattered trees were blown down across the southern portion of Warren County.
Multiple trees were blown down in the Utica area. One tree was blown down on Carpenter Street and another tree down on Highway 28.
A couple trees were down along Lebanon-Pinegrove Road.
Several trees were blown down around Rolling Fork, a few were down across some roads.
Several trees and power lines were blown down in the city of Clinton.
A tree was blown down along Highway 35 south near Forest. Also a tree was blown down on Blossom Hill Road in Pulaski.
Several trees were blown down around Flora with a few blown down across some roads.
A few dozen trees were blown down through the community of Ridgeland and a few in Madison. Many were blown over power lines.
A few trees were blown down across Highway 80 between Hickory and Chunky.
Trees were blown down on Landers Road northwest of Yazoo City.
Numerous trees and power lines were blown down in and around Belzoni. A few were blown down on homes, power lines, and across roads.
Several trees were blown down on power lines around Thornton.
Several trees were blown down with a few down across roads in and around Canton.
A few power lines were blown down in town.
Multiple power poles were blown down in Quito Community along Highway 7.
Some trees were blown down with a few across area roads.
Many trees and power lines were blown down around Black Hawk and across the southwest and western portion of the county. A few trees were blown down across area roads including Highway 17.
Multiple trees and power lines down in the southwest and western part of Leake County. Damaged extended from just west of Lena, where some roofs had shingle damage, to the Thomastown Community.
Widespread trees and power lines down across central sections of Leake County. A church in Carthage sustained shingle damage to its roof when a tree branch had fallen on it. Multiple trees were reported down in the towns of Lena and toward the northeast portion of the county.
Several trees were blown down along Highway 35 South.
Several trees were blown down in the Teoc Community.
The 911 Dispatch Center Building in Carthage was struck by lightning.
Several trees and power lines were blown down, including a few across roads.
Numerous trees and power lines down county wide. One roof was partially peeled off a house and one tree had fallen on a car.
Numerous trees were blown down around Winona. A few trees had fallen on two cars and multiple power lines were blown down across town. One tree was down on a house and a roof was blown off a building in town.
A few trees were blown down off Highway 12 West.
Trees were blown down on Highway 19 near Zama.
Trees and power lines were blown down on CR 167.
A few trees were down across area roads.
Several trees were blown down across central portion of Winston County. At least four trees were blown down across roads in Louisville.
A few trees were down across Highway 12 in Weir and had blocked traffic.
Numerous trees were blown down throughout the county with several across power lines and roads. A couple trees were also down in the city of Starkville.
Scattered trees and power lines were blown down across the county.
Two trees had blown down along Main Street and one was blown down along New Hope Road. A power line was blown down off Yorkville Road.
A couple trees and power lines were blown down in town.
A few trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189890, 189905, 189913, 190005, 190061, 191492, 190065, 190064, 190068, 190074, 190075, 190076, 190331, 190328, 190329, 190332, 190330, 190333, 190375, 190418, 190389, 190406, 190421, 190422, 190379, 190424, 190430, 190425, 190426, 190427, 190628, 190629, 191291, 190630, 190631, 190632, 190633, 191503, 191506.